Medications used to treat allergy symptoms can lead to dry eye. However, an eye drop form of antihistamine may be the best option to avoid this side effect if you’re concerned about dry eyes.
Many people will take an oral antihistamine medication to help relieve allergy symptoms, which might include congestion, sneezing, or itchy, watery eyes. But they may not be the best options when it comes to avoiding dry eyes.
In this article, we will address how antihistamines affect your eyes and do not lead your eyes to drying out.
First, it’s important to understand both antihistamines and dry eye.
Antihistamines at a glance
These are a
There are three different types of antihistamines:
- first-generation medications can cause drowsiness
- second-generation work on different receptors and do not typically cause drowsiness
- third-generation antihistamines work on different receptors and do not typically cause drowsiness
About dry eye
Experiencing dry eye is common and affects nearly
- burning eyes that feel scratchy as if a foreign object is in them
- blurry vision
- sensitivity to light
- red eyes
There are many causes of dry eye, including medications to treat allergies.
You can read more about dry eye syndrome at Healthline here.
Eye drops that help to alleviate allergic symptoms typically soothe the eyes and do not cause dryness. If you’re experiencing dry, itchy eyes, eye drops made specifically for allergic symptoms may help to relieve your discomfort.
Some of the eye drop versions of antihistamines include:
- Alcaftadine (brand name Lastacaft)
- Azelastine hydrochloride (brand name Optivar)
- Ketotifen (Zaditor)
- Bepotastine (Bepreve)
On the other hand, oral antihistamines can often reduce the ability of the eyes to produce tears and can make dry eye worse. As the medication works to dry a runny nose, it can also dry the natural moisture of the eye.
If you already have dry eyes and are experiencing allergy-type symptoms, it’s important to talk with your healthcare team or pharmacist before taking an antihistamine.
While taking an antihistamine will likely help to alleviate your allergic symptoms, it could make your dry eyes worse. Using over-the-counter (OTC) or prescription eye drops to help treat dry eyes could be beneficial.
If your dry eye symptoms get worse, contact your healthcare team immediately.
If you’re taking an antihistamine and want to help lessen the symptoms of dry eye, there are some key steps you can take. Remember, everyone’s body reacts differently, and while some preventive steps may help some people, not every step is guaranteed to help every individual.
Tips to avoiding dry eye on antihistamines
- Talk with your doctor or pharmacist about OTC eye drops that can help soothe the eyes.
- Try to avoid environments that are smoky, windy, or air-conditioned.
- Use a humidifier in your home or office to help keep the air moist.
- Limit your time staring at a computer monitor, phone, or television.
- Wear wraparound sunglasses outside to protect your eyes.
- Drink plenty of water — at least 8 glasses a day.
- Get at least 7 or 8 hours of sleep every night.
Many healthcare professionals recommend using second- or third-generation antihistamines to treat mild to moderate allergy symptoms, including congestion, runny nose, and watery, itchy eyes.
However, these antihistamines, due to their drying effect, can result in dry eye. Your doctor or pharmacist may recommend OTC eye drops to help alleviate dry eye caused by taking an oral antihistamine.
If you begin to experience prolonged discomfort from dry eye or your symptoms begin to worsen, it’s important to talk with your doctor. Since there are many potential causes of dry eye, your doctor can check for other possible causes of the dryness.
Generally, OTC antihistamines are safe and reliable. However, your doctor may suggest stopping the oral antihistamines if your dry eye symptoms persist.
Many people will take an antihistamine to help relieve the discomfort of the allergy symptoms. However, because of the medication’s drying effect, they can cause dry eye or cause dry eye symptoms to worsen.
Antihistamines are considered to be safe and effective, however, if you’re experiencing prolonged dry eye symptoms from the medication, you may want to consider consulting your healthcare team and asking if an eye drop formulation is right for you.